Alert archive / New Mexico / High Wind Watches in 2018

High Wind Watch 7, NWS Midland/Odessa, TX

February 26, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 26, 2018, 1:20 PM MST for Eddy County, New Mexico. It took effect at Feb 28, 2018, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2018, 1:20 PM MST (20:20 UTC)
In effect from
Feb 28, 2018, 8:00 AM MST
Expired
Feb 27, 2018, 1:01 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3252 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WWUS74 KMAF 262020
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
220 PM CST Mon Feb 26 2018

...HIGH WIND WATCH HAS BEEN ISSUED FOR WEDNESDAY FOR THE GUADALUPE
MOUNTAINS AND CULBERSON COUNTY...

.As a strong jet stream and an associated Pacific front passes
west winds will become strong, possibly as early as mid morning
Wednesday.

NMZ027-TXZ057-258-271130-
/O.NEW.KMAF.HW.A.0007.180228T1500Z-180301T0200Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Van Horn, Guadalupe Mountains NP, 
and Pine Springs
220 PM CST Mon Feb 26 2018 /120 PM MST Mon Feb 26 2018/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from Wednesday morning through
Wednesday evening. 

* TIMING...Mid Wednesday morning until early evening.

* WINDS...West 35 to 50 mph with gusts to around 60 to 65 mph.

* IMPACTS...High profile vehicle may be hard to control. Light 
  low flying aircraft may experience severe turbulence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  

&&

$$
2 follow-up statements
200 
WWUS74 KMAF 271023
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
423 AM CST Tue Feb 27 2018

...HIGH WIND WATCH CONTINUES FOR WEDNESDAY FOR THE GUADALUPE 
MOUNTAINS AND CULBERSON COUNTY...

.As a strong jet stream and an associated Pacific front passes
west winds will become strong, possibly as early as mid morning
Wednesday.

NMZ027-TXZ057-258-272200-
/O.CON.KMAF.HW.A.0007.180228T1500Z-180301T0200Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Van Horn, Guadalupe Mountains NP, 
and Pine Springs
423 AM CST Tue Feb 27 2018 /323 AM MST Tue Feb 27 2018/

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* TIMING...Mid Wednesday morning until early evening.

* WINDS...West 35 to 50 mph with gusts to around 60 to 65 mph.

* IMPACTS...High profile vehicle may be hard to control. Light 
  low flying aircraft may experience severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.

&&

$$
108 
WWUS74 KMAF 272001
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
201 PM CST Tue Feb 27 2018

...HIGH WIND WARNING HAS BEEN ISSUED FOR WEDNESDAY FOR THE 
GUADALUPE MOUNTAINS AND CULBERSON COUNTY...

...WIND ADVISORY HAS BEEN ISSUED FOR WEDNESDAY FOR THE MOST OF 
THE TRANS PECOS...SOUTHEAST NEW MEXICO...AND MUCH OF THE PERMIAN 
BASIN...

.As a strong jet stream and an associated Pacific front passes
west winds will become strong. Winds will increase as early as 
mid morning across the far west and then in the afternoon when 
the Pacific front moves through.

NMZ027-TXZ057-258-281100-
/O.UPG.KMAF.HW.A.0007.180228T1500Z-180301T0200Z/
/O.NEW.KMAF.HW.W.0008.180228T1500Z-180301T0300Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Van Horn, Guadalupe Mountains NP, 
and Pine Springs
201 PM CST Tue Feb 27 2018 /101 PM MST Tue Feb 27 2018/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 9 PM
CST /8 PM MST/ WEDNESDAY...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 9 AM CST /8 AM MST/ to 9 PM
CST /8 PM MST/ Wednesday. The High Wind Watch is no longer in
effect. 

* TIMING...Mid Wednesday morning until early evening.

* WINDS...West 35 to 50 mph with gusts to around 60 to 65 mph.

* IMPACTS...High profile vehicle may be hard to control. Light 
  low flying aircraft may experience severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected.

&&

$$

NMZ028-029-033-034-TXZ045-046-050-051-058>062-067-074-080-081-
281100-
/O.NEW.KMAF.WI.Y.0006.180228T2000Z-180301T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Andrews-Martin-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Davis/Apache Mountains Area-Marfa Plateau-Big Bend Area-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, 
Stanton, Pecos, Mentone, Kermit, Odessa, Midland, Monahans, 
Alpine, Fort Davis, Marfa, Big Bend NP, and Marathon
201 PM CST Tue Feb 27 2018 /101 PM MST Tue Feb 27 2018/

...WIND ADVISORY IN EFFECT FROM 2 PM CST /1 PM MST/ TO 8 PM CST
/7 PM MST/ WEDNESDAY...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from 2 PM CST /1 PM MST/ to 8 PM CST
/7 PM MST/ Wednesday. 

* TIMING...Wednesday afternoon through early evening.

* WINDS...West 25 to 35 mph with gusts as high as 50 mph. 

* IMPACTS...High profile vehicle may be hard to control. Light
  objects and lawn furniture maybe blown around. Lowered
  visibility in blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. 

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 26, 10:19 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 26, 10:19 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1119 AM CST Mon Feb 26 2018

.DISCUSSION...

See 18z aviation discussion below.

&&

.AVIATION...

Mostly VFR conditions are expected except at MAF with low ceilings
moving into the area just after 12z. Low ceilings are also
possible at HOB but do no have as much confidence in this. Winds
will mostly be out of the southeast this afternoon with some gusts
at CNM and HOB. Winds are expected to increase for the other TAF
sites around 00z as a low level jet begins to move over the area.

&&

PREV DISCUSSION... /issued 319 AM CST Mon Feb 26 2018/

DISCUSSION...

Very dry air remains in place this morning and with light winds and
mostly clear skies is leading to very cold temperatures. Southwest
flow aloft will increase later today as a strong upper trough digs
along the CA coast. Return flow should commence this afternoon as
surface ridging moves east and height falls develop over the
Rockies. Low level moisture will return to the eastern portions of
the area Tuesday morning in the form of low clouds/fog. This will
mix out during the day as a dryline develops and pushes east. Winds
will increase, but still shouldn't be all that strong except for
possibly the Guadalupe Mountains. A low level thermal ridge will set
up across the Big Bend and Trans Pecos leading to temperatures about
10-15 degrees above normal.

Things get interesting Wednesday as the upper level storm system to
our west nears the area. Models are beginning to come together with
regard to the track of the system, but still differ on timing. This
will make a big difference in how much wind we will see on
Wednesday. The GFS is fastest and strongest with the winds, while
the NAM and ECMWF are slower. If the slower solutions pan out,
strong mid level winds will not arrive until late afternoon or early
evening which would limit the amount of mixing we will see. Either
way we still expect strong to possibly damaging winds along with
blowing dust and very high fire danger across much of the area
Wednesday afternoon. Mid level moisture associated with the
passing trough could even lead to virga which would only enhance
winds at the surface. Will continue to monitor, but expect High
Wind Watches to be issued soon for portions of the area.

A cold front brings calmer and cooler conditions Thursday before
warmer weather arrives by next weekend.

FIRE WEATHER...

Dry air the next couple of days will see minimum afternoon
humidities drop into the low teens. Winds will be modest today
increasing in the Guadalupe Mountains Tuesday increasing the fire
danger threat with much stronger winds expected on Wednesday.
However while winds are strongest on Wednesday, the thermal ridge
shifts east and lower temperatures will cause humidities to rise
into the upper teens and 20s. So the fire danger threat will
definitely be elevated Wednesday, but higher humidities may prevent
critical fire weather conditions from occurring. This situation will
be closely monitored the next 48 hours. Lighter winds will decrease
the fire danger threat by the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  46  75  47 /   0  10  10  10
Carlsbad                       68  34  75  41 /   0   0   0   0
Dryden                         76  46  78  53 /   0   0   0  10
Fort Stockton                  72  46  81  49 /   0   0   0  10
Guadalupe Pass                 62  45  67  38 /   0   0   0   0
Hobbs                          66  33  72  39 /   0   0   0   0
Marfa                          68  34  75  41 /   0   0   0  10
Midland Intl Airport           70  47  77  48 /   0   0   0  10
Odessa                         69  45  78  47 /   0   0   0  10
Wink                           70  42  79  44 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Feb 26, 3:41 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
441 AM CST Mon Feb 26 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
441 AM CST Mon Feb 26 2018 /341 AM MST Mon Feb 26 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

No widespread hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Elevated fire weather conditions are possible Tuesday, especially in
the Guadalupe Mountains.

Widespread windy conditions are likely Wednesday with possible high
wind in the Guadalupe Mountains. Blowing dust is likely along with
widespread critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:22 PM MSTFire Weather WatchMAF23 hr

Nearby

High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.